Ohio, 2010

Hail in Ohio, May 28, 2010

May 28, 2010 · NWS PBZ · 1 event in 1 county or zone

Scattered thunderstorms developed across the upper Ohio Valley in the late afternoon ahead of a weak cold front. An isolated severe thunderstorm developed across Allegheny county in western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered thunderstorms developed across the upper Ohio Valley in the late afternoon ahead of a weak cold front. An isolated severe thunderstorm developed across Allegheny county in western Pennsylvania. Small hail was reported with thunderstorms across eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 2:48 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, May 28, 2:48 PM EST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EDT FRI MAY 28 2010

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL DIMINISH DURING THE EVENING HOURS.
EXPECT DRY CONDITIONS FOR SATURDAY AND SUNDAY...BEFORE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ARRIVES FOR MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE PRIMARILY IMPACTED THE
EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON...WITH THE BULK OF
THE THUNDERSTORM COVERAGE ACROSS CENTRAL PENNSYLVANIA. THE
THUNDERSTORMS WILL SLOWLY DRIFT SOUTH WITH THE PASSAGE OF AN UPPER
LEVEL SHORTWAVE. WITH WINDS SO LIGHT THROUGHOUT THE
ATMOSPHERE...SLOW STORM MOVEMENT COULD RESULT IN HEAVY RAINFALL IN
LOCATIONS THAT DO SEE THUNDERSTORMS. THERE IS ALSO THE THREAT FOR
LARGE HAIL...PRIMARILY IN THE WV/MD RIDGES. PRECIPITATION COVERAGE
WILL BEGIN TO DIMINISH DURING THE EVENING HOURS...WITH ONLY THE
RIDGES EXPECTED TO HAVE A CHANCE FOR SHOWERS AFTER MIDNIGHT. THERE
WILL LIKELY BE SOME FOG FORMATION TONIGHT IN LOCATIONS WITH THE
HEAVIEST RAINFALL...BUT WILL ALLOW THE EVENING SHIFT TO ADD FOG INTO
THE FORECAST WHERE THUNDERSTORMS DEVELOP DURING THE AFTERNOON AND
EVENING HOURS. HIGH PRESSURE WILL BEGIN TO MOVE INTO THE GREAT LAKES
ON SATURDAY...BRINGING DRIER AND WARMER AIR INTO THE REGION. EXPECT
HIGHS TO RUN ABOUT 10 DEGREES ABOVE NORMAL.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL REMAIN THE PRIMARY INFLUENCE FOR THE WEATHER ON
SUNDAY...WITH TEMPERATURES RUNNING A COUPLE OF DEGREES WARMER THAN
SATURDAY. EVENTUALLY THE HIGH WILL MOVE OFFSHORE AS LOW PRESSURE
DEVELOPS IN CENTRAL CANADA. BY MONDAY MORNING A COLD FRONT WILL
EXTEND ACROSS MICHIGAN...AND SOME SHOWERS AND THUNDERSTORMS COULD
BEGIN TO IMPACT OHIO BY MONDAY AFTERNOON IN ADVANCE OF THE FRONT.
WITH DIFFERENCES IN MODEL TIMING...THUNDERSTORMS MAY HOLD OFF UNTIL
MONDAY EVENING. EVEN WITH ADDITIONAL CLOUD COVER ON MONDAY...EXPECT
THAT TEMPERATURES WILL STILL REMAIN 5-10 DEGREES ABOVE NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
PROJECTION FOR THE LONG TERM PERIOD INDICATES A WARMER FORECAST THAN
PREVIOUS WITH LESS AMPLIFICATION TO EASTERN CONUS TROUGH/MORE ZONAL
PATTERN.  AS PER HPC ADVICE, TEMPS HAVE THUS BEEN BUMPED UPWARD TO
ABOUT 5 DEGREES ABOVE THE SEASONAL AVERAGES, AND PRECIP
PROBABILITIES FOR LATE WEEK HAVE BEEN TIMED LOOSELY WITH THE ECMWF
SOLUTION...CONFIDENCE IN WHICH IS LOW GIVEN TIMING UNCERTAINTY IN A
ZONAL PATTERN.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS AND LIGHT WIND WILL GENERALLY PREVAIL ACROSS THE
UPPER OHIO VALLEY FOR THE TAF PERIOD. THE EXCEPTION WILL BE THIS
EVENING AS THUNDERSTORM FORMATION IS ANTICIPATED AS FRONTAL
BOUNDARY SAGS ACROSS THE REGION. ANY STORMS THAT FORM SHOULD MOVE
SOUTH AND WEAKEN BY...OR SHORTLY AFTER SUNSET. LOCATIONS THAT
RECEIVE RAINFALL THIS EVENING WILL BE MORE LIKELY TO HAVE FOG
DEVELOPMENT EARLY SATURDAY...BUT ALL TERMINALS WILL FEATURE AT
LEAST AN MVFR MENTION FOR THE PRE DAWN HOURS.

HIGH PRESSURE WILL THEN BUILD OVER THE UPPER OHIO VALLEY WITH
PREDOMINATELY VFR CONDITIONS ANTICIPATED INTO MONDAY.  A COLD FRONT
IS PROJECTED TO APPROACH THE REGION LATER ON MONDAY AND GENERATE THE
THE NEXT CHANCE FOR RESTRICTIONS IN SHOWERS AND THUNDERSTORMS.

&&

.EQUIPMENT...
KPBZ WSR-88D RADAR HAS BEEN DOWN FOR REPAIRS SINCE WEDNESDAY
EVENING. TECHNICIANS ARE CONTINUING TO WORK TO REPAIR THE
RADAR...BUT THERE IS NO ESTIMATE ON WHEN THE RADAR WILL RETURN TO
SERVICE AT THIS TIME.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 28, 2:21 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT FRI MAY 28 2010

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021-022-291930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
321 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TODAY. IF STORMS
DEVELOP, THEY WILL LIKELY PRODUCE HEAVY DOWNPOURS AND FREQUENT
LIGHTNING STRIKES. IT IS ALSO EXPECTED THAT STORM MOVEMENT WILL BE
VERY SLOW, SO STORMS WITH HEAVY RAIN MAY CAUSE PONDING OF WATER IN
LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-291930-
GARRETT-PRESTON-TUCKER-
321 PM EDT FRI MAY 28 2010

...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION TO THE SEVERE THUNDERSTORM WATCH...ANY THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY CAUSE PONDING OF
WATER IN LOW-LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 28, 3:50 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT FRI MAY 28 2010

PAZ007-013-282115-
LAWRENCE PA-MERCER PA-
450 PM EDT FRI MAY 28 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MERCER AND LAWRENCE...

AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF MERCER...MOVING
SOUTHWEST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MERCER...             NEW WILMINGTON...     NEW CASTLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
NICKELS...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON
ROADWAYS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4092 8028 4103 8052 4131 8027 4122 8006
Special weather statement, May 28, 4:05 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI MAY 28 2010

WVZ023-041-282145-
PRESTON WV-TUCKER WV-
505 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
TUCKER AND PRESTON...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF SILVER LAKE...
MOVING SOUTHWEST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SILVER LAKE...        THOMAS...             BLACKWATER FALLS...
  SAINT GEORGE...       DAVISVILLE...         HENDRICKS...
  HAMBLETON...          PARSONS...            PLEASANT RUN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
NICKELS...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON
ROADWAYS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 3903 7978 3904 7979 3908 7978 3911 7981
      3934 7960 3929 7949 3920 7949 3919 7947
      3919 7944 3898 7958
Special weather statement, May 28, 4:17 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT FRI MAY 28 2010

PAZ007-013-020-282200-
BEAVER PA-LAWRENCE PA-MERCER PA-
517 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BEAVER...MERCER AND LAWRENCE...

AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF NEW WILMINGTON TO 3 MILES WEST OF MCCONNELLS MILL...MOVING
SOUTHWEST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MERCER...             MCCONNELLS MILL...    HARLANSBURG...
  NEW WILMINGTON...     NEW CASTLE...         ELLWOOD CITY...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
DIMES...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON
ROADWAYS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4102 8015 4101 8017 4088 8016 4070 8043
      4092 8053 4114 8053 4131 8027
Special weather statement, May 28, 4:34 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT FRI MAY 28 2010

PAZ014-020-021-029-282215-
ALLEGHENY PA-BEAVER PA-BUTLER PA-WASHINGTON PA-
534 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY...BEAVER AND BUTLER...

AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EVANS CITY
TO 3 MILES NORTHEAST OF BALDWIN...MOVING SOUTHWEST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ZELIENOPLE...         WEST MIFFLIN...       MCKEESPORT...
  MARS...               GIBSONIA...           EVANS CITY...
  WEXFORD...            SOUTH SIDE...
  DOWNTOWN PITTSBURGH...                      PERRYSVILLE...
  NORTH SIDE...         BALDWIN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM HAS ALREADY PRODUCED PEA SIZED HAIL IN MARS.
EXPECT GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4093 8007 4034 7984 4001 8012 4060 8035
Special weather statement, May 28, 5:11 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT FRI MAY 28 2010

PAZ020-021-029-WVZ001-002-282315-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-WASHINGTON PA-
611 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY...BEAVER...BROOKE AND HANCOCK...

AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF HARSHAVILLE TO 4 MILES EAST OF MCMURRAY...MOVING
SOUTHWEST AT 20 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  UPPER SAINT CLAIR...  SHIPPINGPORT...       SEWICKLEY...
  MOUNT LEBANON...      MOON...               JEFFERSON BORO...
  ECONOMY BORO...       CARNEGIE...           BRIDGEVILLE...
  BETHEL PARK...        BALDWIN...            OAKDALE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. EXPECT WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON AREA ROADWAYS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3999 8013 3999 8015 4001 8017 4001 8027
      4002 8030 3998 8042 4009 8053 4016 8052
      4018 8061 4023 8066 4030 8061 4039 8062
      4072 8035 4027 7989
Special weather statement, May 28, 5:23 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT FRI MAY 28 2010

OHZ040-041-282315-
CARROLL OH-COLUMBIANA OH-
623 PM EDT FRI MAY 28 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA AND CARROLL...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF COLUMBIANA...OR
ABOUT 3 MILES WEST OF EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS
THAT MAY CAUSE PONDING OF WATER ON ROADS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  COLUMBIANA...         LEETONIA...           LISBON...
  GUILFORD LAKE STATE PARK...                 MILLPORT...
  SALINEVILLE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.

&&

LAT...LON 4082 8053 4060 8082 4074 8102 4091 8070
      4090 8060

The radar

The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Columbiana

When
May 28, 5:45 PM EST
Where
Columbiana County, Lisbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.780, -80.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224839.